Alert archive / Louisiana / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 94, NWS Shreveport, LA

April 5, 1997Claiborne Parish, Webster Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 5, 1997, 12:03 AM CST for Claiborne Parish, Webster Parish, Louisiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 1997, 12:03 AM CST (06:03 UTC)
Expired
Apr 5, 1997, 12:30 AM CST
In force
27 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Claiborne Parish, LA, Webster Parish, LA

The radar

The Shreveport radar (KSHV), 72 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 10:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 050603 RRA
SVRSHV
LAC027-119-050630-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1203 AM CST SAT APR 5 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 AM CST
FOR THE FOLLOWING AREAS...
 
IN NORTHWEST LOUISIANA
 
   ...NORTHERN CLAIBORNE PARISH...NORTHERN WEBSTER PARISH
 
AT 1202 AM CST...DOPPLER RADAR IN SHREVEPORT DETECTED A SEVERE
THUNDERSTORM ABOUT 12 MILES SOUTHWEST OF HAYNESVILLE. THE STORM WAS
MOVING TO THE NORTHEAST AT 40 MPH. DAMAGING WINDS IN EXCESS OF 70 MPH
ARE LIKELY WITH THIS STORM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
11/18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 8:30 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Apr 4, 8:30 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
830 PM CST FRI APR 4 1997

SEVERE WEATHER CONTINUES TO DOMINATE THE WEATHER THIS EVENING. FIRST
ROUND OF SVR THUNDERSTORMS PRODUCED A TORNADO OR TWO AND SEVERAL
REPORTS OF HIGH WIND. STRONG UPPER LOW OVER BIG BEND AREA OF TEXAS
IS MOVING EAST NORTHEAST AND WILL CONTINUE TO PRODUCE SEVERE WEATHER
IN OUR AREA INTO THE WEE HOURS OF THE MORNING.  DRY LINE SHOULD PUNCH
WELL INTO EAST AND NORTHEAST TEXAS TONIGHT... BUT SHOULD STOP JUST
WEST OF SHREVEPORT. SEVERE WEATHER WILL SLOWLY TAPER OFF LATE TONIGHT
AS THE UPPER LOW MOVES RAPIDLY NORTH OF OUR AREA.  NEED TO CONTINUE
FLASH FLOOD WATCH TONIGHT FOR NORTHWEST AND NORTH CENTRAL LOUISIANA
AND FOR NORTHEAST TEXAS UNTIL THE NEXT FCST ISSUANCE. THE REMAINDER
OF THE FORECAST LOOKS OK AS IS.

3

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 6:48 PM CSTSevere Thunderstorm WarningSHVBossier42 min
Apr 4, 7:19 PM CSTFlash Flood WarningSHVClaiborne4 hr
Apr 4, 8:12 PM CSTFlash Flood WarningSHVBossier, Caddo, De Soto5 hr
Apr 4, 8:12 PM CSTFlash Flood WarningSHVWebster5 hr
Apr 4, 8:40 PM CSTSevere Thunderstorm WarningSHVBossier35 min
Apr 4, 9:35 PM CSTSevere Thunderstorm WarningSHVBossier25 min
Apr 5, 12:51 AM CSTFlash Flood WarningSHVBossier, Caddo3 hr
Apr 5, 12:51 AM CSTFlash Flood WarningSHVWebster3 hr
Apr 5, 2:33 AM CSTFlash Flood WarningSHVDe Soto3 hr
Apr 5, 3:44 AM CSTFlash Flood WarningSHVClaiborne2 hr
Apr 5, 3:59 AM CSTSevere Thunderstorm WarningSHVNatchitoches46 min
Apr 5, 4:28 AM CSTSevere Thunderstorm WarningSHVJackson32 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.